Clinical Decision-Making
qSOFA: A Warning Score, Not a Sepsis Rule-Out Test
Editorial record
This source-linked educational article has been updated through AI-assisted evidence checks and editorial review. Verify information against current guidance and local protocols before applying it to patient care.
Citation methodologyqSOFA uses three bedside observations: respiratory rate at least 22/min, systolic blood pressure 100 mm Hg or lower, and altered mentation. Each contributes one point. It was developed to identify patients with suspected infection at increased risk of poor outcomes, particularly outside the ICU; it was not designed to exclude sepsis when the score is low. Primary qSOFA development study.
The Zero-Point Patient Who Still Needs Attention
A fictional patient with suspected infection has respiratory rate 21/min, systolic pressure 105 mm Hg, and normal mentation. The qSOFA total is 0. Now add a new oxygen requirement and markedly reduced urine output. Neither observation adds a qSOFA point, but both matter clinically. A zero total cannot make those findings reassuring or justify waiting for hypotension.
The 2026 Surviving Sepsis Campaign recommends NEWS/NEWS2, MEWS, or SIRS over qSOFA as a single hospital screening tool. It also emphasizes that sepsis is a clinical diagnosis and cannot be ruled in or out by one biomarker or test. Suspected sepsis and septic shock require immediate assessment and treatment. SSC 2026 guideline, screening and diagnosis.
Boundary Values Count, but Do Not Diagnose
For a second fictional patient, respiratory rate 22, systolic pressure 100, and newly altered mentation give:
1 + 1 + 1 = 3
Both numerical boundaries count. A score of two or three is a warning that should prompt assessment for organ dysfunction and deterioration in the appropriate clinical setting. It is not, by itself, proof that infection is present or that sepsis has been established. The original study's mortality associations describe its cohorts, not a universal probability attached to each total. qSOFA primary study.
qSOFA and SOFA Answer Different Questions
Sepsis-3 describes sepsis as life-threatening organ dysfunction caused by a dysregulated response to infection. Operationally, an acute increase of at least two SOFA points can represent organ dysfunction. This is a change from baseline, not simply an absolute SOFA total of two in someone with chronic abnormalities. SOFA assesses six organ systems, each scored zero to four, for a maximum of 24; it does not contain 24 separate variables. Sepsis-3 consensus.
Septic shock has additional clinical criteria: vasopressors needed to maintain mean arterial pressure at least 65 mm Hg and lactate above 2 mmol/L despite adequate volume resuscitation, in the absence of hypovolemia. These criteria classify illness; they are not instructions to delay urgent care while every element is collected. Sepsis-3 consensus.
Document What the Score Misses
Alongside the total, record the suspected source, new organ abnormalities, baseline function, time course, and escalation plan. Repeat assessment when the patient changes. SIRS may be nonspecific, but calling it "deprecated" obscures its continuing screening role in the current guideline. No score replaces examination, clinical concern, or timely response to deterioration.
Related calculators
- SOFA Score Calculator - Critical Care